aHUS Diagnosed After COVID-19 Vaccination in Patient With Genetic Risk
A woman carrying specific gene variants placing her at increased risk of developing atypical hemolytic uremic syndrome (aHUS) was diagnosed with the disease following COVID-19 vaccination, as described in a recent case report.
“Given the short time lapse between vaccination … and the clinical manifestations, we believe that vaccine was the trigger for the presentation of aHUS in this particular case,” the researchers wrote.
The report, “Atypical Hemolytic Uremic Syndrome after ChAdOx1 nCoV-19 Vaccination in a Patient with Homozygous CFHR3/CFHR1 Gene Deletion,” was published in the journal Nephron.
Although aHUS is typically associated with an overactivation of the complement cascade, a part of the immune system, in about 30% of aHUS cases the mechanism underlying the disease is unknown.
Often, patients with aHUS have genetic mutations that impair, or dysregulate, the complement cascade. But for aHUS to fully manifest, there is usually another triggering event, be it pregnancy, infection, or another illness.
In this report, researchers in Portugal described the case of a 54-year-old woman in whom the triggering event for the onset of aHUS might have been vaccination. The woman was vaccinated for SARS-CoV-2, the virus that causes COVID-19, in March 2021, and hospitalized five days later.
Her vaccine, ChAdOx1 nCoV-19, was developed using an adenovirus vector, discovered in chimpanzees. This type of virus has been heavily altered so that it cannot replicate or cause disease. The vaccine contains a spike protein antigen to encourage the body to make antibodies against SARS-CoV-2 and prevent infection with COVID-19.
Prior to vaccination, the patient had pulmonary tuberculosis, a serious bacterial infection in the lungs, but had been in remission since 2015. She also had a history of multiple pregnancies.
Soon after vaccination, the patient complained of feeling unwell, with flu-like symptoms, which resolved with paracetamol (acetaminophen), a medication commonly used to ease pain and fever.
After five days, the patient was treated at the emergency department for abdominal pain, vomiting, reduced urine output, muscle aches and pains, and a general feeling of discomfort. She did not complain of respiratory symptoms or diarrhea.
Her physical exam did not note any abnormalities, aside from elevated blood pressure. Her lab results indicated she had low platelet counts, anemia, and kidney dysfunction — showcased by increased levels of creatinine and urea. She also had high levels of C-reactive protein, indicative of inflammation.
Her lactate dehydrogenase levels were elevated and her haptoglobin levels were undetectable, indicative of tissue damage and hemolytic anemia — a condition in which red blood cells are destroyed faster than they can be made.
However, her direct and indirect serum bilirubin were normal, indicating that her liver was functioning normally. Blood clotting tests also came back normal.
Her urinalysis, on the other hand, revealed the presence of blood, as well as proteins, and leukocytes (specific white blood cells) in her urine.
Doctors then ordered an ultrasound of her kidneys, which revealed normal kidneys without signs of obstruction.
Given these findings, doctors suspected an acute kidney injury due to an underlying thrombotic microangiopathy — a condition in which hemolytic anemia, low platelets, and organ damage are due to the presence of blood clots obstructing capillaries and small arteries.
Following a full work-up, doctors started her on plasma exchange, a form of treatment in which a patient’s plasma (the liquid part of blood) is replaced with donor plasma. The patient suffered an allergic reaction to the exchange and required steroids, an anti-inflammatory medication, to proceed with subsequent days of treatment.
After 10 sessions of plasma exchange, her anemia eased, and her platelet counts and lactate dehydrogenase levels returned to normal. She also was placed on dialysis, due to her blood volume overload and suspected acute kidney injury.
Doctors ordered further laboratory tests to evaluate her thrombotic microangiopathy. These tests revealed the patient had low C3 levels, which can indicate an issue in the complement cascade.
Genetic tests also showed she had a deletion in homozygosity of CFHR3/CFHR1, a type of genetic variant associated with an increased risk for aHUS development.
Doctors determined that in the absence of a secondary cause for thrombotic microangiopathy, the patient should be diagnosed with aHUS.
She was then started on Soliris (eculizumab), a complement inhibitor approved to treat aHUS, at a dose of 900 mg per week. She also was given the antibiotic amoxicillin (500mg/twice a day) as a preventive measure against infections.
After starting treatment with Soliris, her kidney function improved, enabling the patient to stop dialysis soon after. Many of her laboratory tests returned to normal following treatment.
At the time of their report, the doctors indicated that the patient had undergone four weekly administrations of Soliris (900 mg/each), followed by two administrations 15 days apart (1,200 mg/each) with no evidence of disease reoccurrence.
“To the best of our knowledge, this is the first report of HUS associated with COVID-19 vaccination, namely, with a chimpanzee adenovirus-vectored vaccine,” the authors wrote.
They believe that, as more people are vaccinated for COVID-19, more observations may come in to support the hypothesis that a vaccine may act as a trigger for complement cascade dysfunction.
“However, despite the importance of these singular cases to the medical community, we should never forget that given the inexistence of an effective treatment of SARS-CoV-2, the only pathway to eliminate the pandemic is mass worldwide vaccination,” they wrote.